Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 82, NWS Memphis, TN

May 12, 2016Benton County, Carroll County, Henry County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 12, 2016, 12:03 PM CDT for Benton County, Carroll County, Henry County, Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2016, 12:03 PM CDT (17:03 UTC)
Expired
May 12, 2016, 12:45 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, TN, Carroll County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 98 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 12:28 PM CDTTSTM WND DMG6 Sse Camden, TNSIGN BLOWN DOWN NEAR BIRDSONG MARINA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WUUS54 KMEG 121703
SVRMEG
TNC005-017-079-121745-
/O.NEW.KMEG.SV.W.0082.160512T1703Z-160512T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1203 PM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN WEST TENNESSEE...
  BENTON COUNTY IN WEST TENNESSEE...
  HENRY COUNTY IN WEST TENNESSEE...

* UNTIL 1245 PM CDT

* AT 1203 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR LYNNVILLE TO 7 MILES NORTHWEST OF PARKERS
  CROSSROADS...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PARIS...MCKENZIE...HUNTINGDON...CAMDEN...PARIS LANDING STATE
  PARK...BRUCETON...COTTAGE GROVE...VALE...SPRINGVILLE...ROUTON...
  HOLLOW ROCK...PURYEAR...BIG SANDY...HENRY...CLARKSBURG...HILLARD...
  INDIA...SPRING CREEK...MANLEYVILLE AND PINE HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3603 8800 3596 8802 3594 8800 3594 8793
      3592 8793 3582 8833 3582 8853 3649 8852
      3649 8806 3644 8806 3631 8796 3627 8794
      3622 8795 3617 8792 3613 8792
TIME...MOT...LOC 1703Z 241DEG 29KT 3651 8848 3588 8845 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
480 
WWUS54 KMEG 121721
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 PM CDT THU MAY 12 2016

TNC005-017-079-121745-
/O.CON.KMEG.SV.W.0082.000000T0000Z-160512T1745Z/
CARROLL TN-BENTON TN-HENRY TN-
1221 PM CDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR EASTERN CARROLL...BENTON AND HENRY COUNTIES...

AT 1220 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES WEST OF PARIS LANDING STATE PARK TO 8 MILES
NORTHEAST OF NATCHEZ TRACE STATE PARK...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PARIS...HUNTINGDON...CAMDEN...PARIS LANDING STATE PARK...BRUCETON...
SPRINGVILLE...VALE...ROUTON...HOLLOW ROCK...PURYEAR...BIG SANDY...
HENRY...CLARKSBURG...WHITLOCK...INDIA...HAIGLER RIDGE...HOLLADAY...
PORTER COURT...EPHESUS AND OSAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3603 8800 3596 8802 3594 8800 3594 8793
      3592 8793 3582 8833 3582 8840 3648 8842
      3649 8806 3644 8806 3631 8796 3627 8794
      3622 8795 3617 8792 3613 8792
TIME...MOT...LOC 1720Z 267DEG 35KT 3647 8825 3586 8821 

HAIL...0.75IN
WIND...60MPH
 
$$
417 
WWUS54 KMEG 121746
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1246 PM CDT THU MAY 12 2016

TNC005-017-079-121755-
/O.EXP.KMEG.SV.W.0082.000000T0000Z-160512T1745Z/
CARROLL TN-BENTON TN-HENRY TN-
1246 PM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARROLL...BENTON AND
HENRY COUNTIES HAS EXPIRED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE IN EASTERN BENTON AND HENRY COUNTIES.

LAT...LON 3603 8800 3596 8802 3594 8800 3594 8793
      3592 8793 3582 8833 3582 8840 3648 8842
      3649 8806 3644 8806 3631 8796 3627 8794
      3622 8795 3617 8792 3613 8792
TIME...MOT...LOC 1744Z 241DEG 29KT 3647 8825 3586 8821 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:44 AM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, May 12, 6:44 AM CDT, 5 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
644 AM CDT THU MAY 12 2016

.UPDATE...
Updated for 12Z Aviation Discussion below.

&&

.PREV DISCUSSION... /issued /

DISCUSSION...09Z Surface analysis this morning places a cold
front from northern Illinois back through Saint Louis/Springfield
Missouri, then into the Red River valley in Texas and west Texas.
Regional WSR-88D radar trends overnight have shown last evening's
convective activity beginning to enter portions of northwest
Tennessee, and showers and thunderstorms located along the cold
front in northwest Arkansas. As of 4 am CDT, temperatures across
the Mid South are predominantly in the lower 70s at most
locations. Strong to severe thunderstorm potential today and
tonight is the predominant forecast challenge in this morning's
forecast issuance.

Yesterday evening's Mesoscale Convective System (MCS) which
affected portions of east/southeast Missouri, Illinois, and
western Kentucky has weakened overnight with Water Vapor
satellite trends indicating warming cloud tops. Additional
showers and thunderstorms have been occurring across northwest
Arkansas along the cold front. 00z KLZK upper air sounding had
indicated a capping inversion present at 850 mb. Short term model
trends suggest this capping inversion will continue to weaken
today, resulting in the development of showers and thunderstorms
across areas mainly along and north of I-40 this morning and
spreading south across areas along and south of I-40 this
afternoon.

Short term models, especially the 6/7z HRRR runs indicate
upstream convective activity over western Arkansas will gradually
move into the Mid-South this morning with additional re-
development of showers and thunderstorms as the front moves
through the area this afternoon. High temperatures today are
anticipated to rise into the upper 70s to lower/middle 80s with
the warmest readings across northeast Mississippi. Surface based
CAPE values between 1500-2500 J/kg, 0-6 km Bulk Shear values
between 20-30 kts suggest a potential for some quasi-organized
activity with damaging winds and perhaps large hail possible with
any thunderstorms that are able to reach severe limits.
Precipitable water values around 2 inches also suggests a
potential for localized heavy rainfall.

The aforementioned cold front will move east of the forecast area
this evening with convective activity gradually diminishing as
high pressure builds into the forecast area. Rain free weather is
expected for Friday. Models indicate another cold front embedded
within northwest flow aloft will drop into the Lower Mississippi
valley Friday night into Saturday morning. However, little if any
rainfall is expected with its passage and left out any mention of
rain chances in the forecast.

An unsettled weather pattern is expected to develop across the
Mid-South for Sunday through at least the middle of next week as
upper level flow returns to the southwest and a series of upper
level disturbances bring shower and thunderstorm chances back to
the region each day.

CJC

MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.

&&

.AVIATION...
12Z TAFS

TSRA was lifting east across central and northeast AR at 1145Z.
10z HRRR model initialized well and suggest best TSRA chances will
be associated with this batch of storms...affecting MEM tracon
after 14z.

Surface cold front may be diffuse in the wake of morning convection
and may provide limited forcing for additional storms this afternoon.

VFR and light northerly winds expected for the late evening and
overnight MEM pushes.

PWB

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 12, 11:50 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 AM CDT THU MAY 12 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-131200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1150 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF
WEST TENNESSEE ALONG AND EAST OF A DRESDEN...JACKSON...AND
BOLIVAR LINE. THE SLIGHT RISK ALSO INCLUDES EXTREME NORTHEAST
MISSISSIPPI ALONG AND NORTHEAST OF CORINTH. DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS OVER THE REST OF NORTH
MISSISSIPPI AND A PORTION OF WEST TENNESSEE EAST OF MEMPHIS AND
DYERSBURG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER A
PORTION OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI.

SWC

In the hours before

Special weather statement, May 12, 7:04 AM CDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 AM CDT THU MAY 12 2016

ARZ008-009-017-018-121230-
RANDOLPH AR-GREENE AR-CLAY AR-LAWRENCE AR-
704 AM CDT THU MAY 12 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 AM CDT FOR...

SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 702 AM CDT...A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND
WINDS TO 45 MPH WAS LOCATED NEAR BIGGERS...OR 7 MILES EAST OF
POCAHONTAS...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING
WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN RANDOLPH...NORTHWESTERN GREENE...WEST CENTRAL
CLAY AND NORTHEASTERN LAWRENCE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3615 9099 3634 9089 3643 9067 3618 9066
TIME...MOT...LOC 1202Z 267DEG 8KT 3627 9083
Special weather statement, May 12, 7:33 AM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 AM CDT THU MAY 12 2016

ARZ008-009-017-018-121315-
RANDOLPH AR-GREENE AR-CLAY AR-LAWRENCE AR-
733 AM CDT THU MAY 12 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 AM CDT FOR...

SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 732 AM CDT...A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND
WINDS TO 45 MPH WAS LOCATED OVER COLLEGE CITY...OR NEAR WALNUT
RIDGE. THIS STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
LIKELY WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN RANDOLPH...NORTHWESTERN GREENE...WEST CENTRAL
CLAY AND EAST CENTRAL LAWRENCE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3606 9093 3615 9099 3640 9077 3619 9068
TIME...MOT...LOC 1232Z 242DEG 4KT 3614 9090

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.